People who suffer from depression struggle with feelings of sadness and despair that interfere with daily life. Depression is a mental disorder that is often treated with a combination of therapy and antidepressant medication. While antidepressants usually work to relieve symptoms of depression, they also cause less than desirable side effects. It’s ironic Ñ and frightening Ñ that one of these side effects may be an increased risk of suicide.

In 2004, the U.S. Food and Drug Administration (FDA) released a warning that children and teens taking antidepressants may experience an increase in suicidal thoughts. This warning was based on an analysis of clinical trials that showed that children taking antidepressants had a 4 percent chance of exhibiting suicidal behavior, as opposed to a 2 percent chance among children taking a placebo. Later, the FDA issued another warning that included young adults between the ages of 18 and 24. Because of the FDA’s findings, all antidepressants prescribed today must contain a “black box” warning Ñ the strongest safety warning the FDA can issue about prescription medications.

This connection between antidepressants and suicide appears to be consistent among all types of antidepressants, including selective serotonin reuptake inhibitors (SSRIs), which include commonly prescribed medications such as Prozac© and Zoloft©, and older forms of antidepressants.

Antidepressants: Suicide Risk?

Suicide with antidepressants sounds like a cruel joke. Suicidal thoughts are a symptom of depression, and antidepressants are supposed to improve depression symptoms. However, in children, adolescents and young adults, taking these drugs may lead to an increased risk of suicide.

Increased suicidal thoughts seem to occur with antidepressant treatment for a variety of reasons. First, if the child is actually bipolar, and not simply depressed, then the antidepressants could cause a manic episode marked by risky behavior and possible self-harm. In other cases, antidepressants may generate feelings of anxiety, hostility, impulsivity, restlessness and agitation, all of which may lead to suicidal thoughts.

People taking antidepressants are most at risk for developing suicidal thoughts within the first few months of treatment. Increasing or decreasing the dosage may also contribute to suicide risk.

If a loved one, especially a child or a teenager, displays any of the following symptoms or behaviors during treatment for depression, seek professional help immediately:

  • Aggression, hostility or violence
  • Agitation or restlessness
  • Anxiety
  • Extreme increase in talking or activity
  • Increasing sadness
  • Panic attacks
  • Problems at school
  • Self-injury
  • Sleeping problems
  • Social withdrawal
  • Thoughts about suicide or dying.

Dealing with Antidepressant Side Effects

Since suicidal thoughts are dangerous antidepressant side effects, friends and family members should closely monitor the person taking medication. Watch for signs of worsening depression or suicidal behavior. Pay particularly close attention during the first few months of treatment, and anytime the dosage is changed.

Resources

Daily News Central Staff. (2005). FDA issues second warning: Antidepressants may increase suicide risk. Retrieved May 6, 2010, from the Daily News Central website: health.dailynewscentral.com/content/view/1199/0.

MSN Staff. (2008). Antidepressants for children: Explore the pros and cons. Retrieved May 6, 2010, from the MSN Health and Fitness website: health.msn.com/kids-health/articlepage.aspx?cp-documentid=100111194.

Reuters Staff. (2010). Adults’ suicide risk similar for all antidepressants. Retrieved May 6, 2010, from the Reuters website: www.reuters.com/article/idUSTRE6435IM20100504.

U.S. Food and Drug Administration Staff. (2007). Questions and answers on antidepressant use in children, adolescents and adults. Retrieved May 10, 2010, from the U.S. Food and Drug Administration website: www.fda.gov/Drugs/DrugSafety/InformationbyDrugClass/ucm096321.htm.

 Posted on : June 12, 2014